A five-year-old girl was left ‘screaming and wrestling’ doctors who were operating on her after she was given medication that is meant to treat his blood pressure instead of anaesthetic.
Doctors at the Fiona Stanley Hospital in Perth, have told the family that the mix-up was because the two products have similar packaging, and the medications are stored together.
The young girl’s foster mother has spoken out after a 60-year-old man died earlier this month as a result of a suspected ‘clinical incident’ at the same hospital.
‘They’d been trying to stitch, and she’d started screaming and wrestling off the table,’ she told Perth Now.
The girl went to the hospital to get her leg stitched up but was injected with several times with a dose of magnesium sulphate, commonly used to treat high blood pressure or asthma.
If it is used incorrectly, magnesium sulphate can cause breathing problems.
The family did not want to be named but told Perth Now ‘’‘They kept putting more and more of the magnesium sulphate into her.
‘They said “she can’t feel it, she can’t feel it,” but I said, “she’s screaming!”’
The incident occurred in February after the girl fell into a branch in a bush while playing at home and was taken to Fiona Stanley Hospital.
The girl was kept in the hospital overnight for observations before going home without any side effects.